Acute Kidney Injury Linked to PPIs

Older users of proton pump inhibitors had a 2-fold increased risk of AKI compared with non-users.
Older users of proton pump inhibitors had a 2-fold increased risk of AKI compared with non-users.

Older adults starting a proton pump inhibitor (PPI) have an increased risk of developing acute interstitial nephritis and acute kidney injury (AKI), a new study suggests.

For the study, investigators identified hospital admissions for AKI among almost 300,000 Ontario residents older than 66 years who newly started PPI therapy. To minimize competing causes of kidney injury, the researchers excluded patients with infections, other illnesses, and previous kidney injury and patients taking other new prescription drugs. (Use of over-the-counter medications, such as non-steroid anti-inflammatory drugs could not be assessed.)

According to results published in CMAJ Open, the researchers observed a higher rate of AKI among individuals starting PPIs within the previous 120 days than among matched controls (13.5 vs. 5.5 per 1,000 persons per year). The risk of acute interstitial nephritis was 0.32 vs. versus 0.11 per 1,000 persons per year for PPI users compared with controls.

Drug-induced AKI is relatively rare, but millions of PPIs are prescribed each year, representing a potential risk. More than half of prescriptions for the popular gastroesophageal reflux disease medications may not be medically necessary, according to the researchers.

“Although our study should not deter clinicians from prescribing PPIs for patients with well-defined indications, our findings underscore the importance of ongoing efforts to curtail the indiscriminate use of these drugs,” stated lead researcher Tony Antoniou, PhD, of St. Michael's Hospital in Toronto, and colleagues.

AKI caused by PPIs is potentially reversible. Early recognition may prevent downstream problems such as additional hospitalization, dialysis, corticosteroid therapy, and chronic kidney disease, the investigators explained.

Source

  1. Antoniou, T, et al. CMAJ Open, April 16, 2015; doi:10.9778/cmajo.20140074.

 

Loading links....
You must be a registered member of Renal and Urology News to post a comment.